Georgia, 2018

Tornadoes and Damaging Winds in Georgia, February 7, 2018

February 7, 2018 · NWS FFC · 7 events in 6 counties and zones

A line of thunderstorms ahead of a strong cold front swept through north and central Georgia during the morning into the early afternoon. Despite only marginal instability, strong low and mid-level shear resulted in isolated reports of thunderstorm wind damage and a few brief tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$134,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A line of thunderstorms ahead of a strong cold front swept through north and central Georgia during the morning into the early afternoon. Despite only marginal instability, strong low and mid-level shear resulted in isolated reports of thunderstorm wind damage and a few brief tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 7, 6:44 AM EST, 59 minutes earlier.

Area forecast discussion, Feb 7, 6:44 AM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
644 AM EST Wed Feb 7 2018

.PREV DISCUSSION... /Issued 340 AM EST Wed Feb 7 2018/

SHORT TERM /Today through Thursday/...

A cold front will approach from the west today bringing showers and
isolated thunderstorms to the area. The cold front will move through
the area this evening. High pressure will ridge into the area from
the north briefly Thursday. Showers ahead of the front have pushed
into areas of west and north Georgia this morning.  Models show
deepening moisture across the area with precipitable water values
peaking at around 1.5 to 1.6 inches. HI-RES reflectivity models
bring initial rain showers into the area this morning, with the main
line expected to come through the area from around 14Z to 21Z.
Expect heavy downpours at times due to good moisture advection
Mixing should be limited but expect gusts of 20 to 25 mph,
especially with any thunderstorms. Models continue to show limited
instability with MUCAPE less than 500 J/kg, however 0-6km bulk shear
values are 40-60kts as the main line moves through areas from
atlanta southward late this morning into this afternoon.  Have
continued isolated thunderstorms through this evening, and expect
convection to taper off through late this evening.

Drier air will filter into the area overnight into Thursday. High
pressure will ridge into the area from the north briefly Thursday.
With clouds and showers today, temperatures will continue above
normal with a return of normal temperatures for tomorrow.

Atwell

LONG TERM /Thursday Night through Tuesday/...

Long term portion begins with high pressure over the Carolinas
with wedging on the lee side of the Appalachians and into
portions of north GA. This will set the stage for the next stage
in our very wet week in the form of isentropic upglide with
developing south and southwest flow riding up the aforementioned
high. Will also see some upper level energy move in off the Gulf
and quickly track NE to enhance activity over the local area.
Highest pops initially will be over the southern tier Fri
afternoon but quickly transitions to the north for Friday night.

Looks like it will be just a barrage of impulses embedded in SW
flow aloft to affect the local area. Saturday impulses look to
bring likely to categorical pops back to all areas as weak low
pressure begins to form over the Mississippi Valley. All
indications are that this will last the balance of the weekend
with washout conditions. Instability still looks sufficient on
Sunday to warrant isolated thunder mention although most looks to
be of the elevated variety at this point. Models in good agreement
in targeting areas along and north of a Carroll to Banks line of
2 to 3 inches with isolated higher amounts.

We just cant seem to shake this pattern of high bridging north of
the area and upper energy moving into local area in its wake.
After perhaps a brief respite on Monday, numerous shower coverage
looks in the offing again for Tue. Some disagreement in models by
this time period in placement of pop axis so tempered pops just a
bit for now. Looking like for of a traditional front moving in
from the north for Wed pops. Continued SW flow aloft however
indicates front will likely have a difficult time making much
progress through the local area.

Deese

&&

.AVIATION...
12Z Update...
Main line of SHRA/TSRA will move across ATL area/AHN sites 15-19Z
and across CSG/MCN 18-22Z. CIGs have dropped to IFR/low MVFR
across the area. As convection moves through expect them to raise
to 015-025 then flirt with IF this afternoon. Will see improvement
after 00Z with VFR all TAF sites 05-07Z. Winds out of the SE
initially will shift out of the SW 12-14Z with gusts to 25kts
possible with any TSRA. Winds will remain W/NW behind the front
through the overnight hours near 10kts.

//ATL Confidence...12Z Update...
Medium confidence all elements.

Atwell

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  39  60  35 /  90  40   0   5
Atlanta         62  36  57  37 /  90  40   0   5
Blairsville     57  28  54  30 /  90  20   0   5
Cartersville    61  31  55  34 /  90  20   0   5
Columbus        68  41  63  42 /  90  60   5   5
Gainesville     60  36  57  35 /  90  20   0   5
Macon           69  42  63  38 /  80  60   5   5
Rome            60  31  55  32 /  90  10   0   0
Peachtree City  64  36  59  36 /  90  40   0   5
Vidalia         74  51  63  43 /  70  70   5  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Atwell
LONG TERM....Deese
AVIATION...Atwell
Hazardous weather outlook, Feb 7, 4:42 AM EST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
442 AM EST Wed Feb 7 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-080945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
442 AM EST Wed Feb 7 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Another upper level system and associated cold front will move
through the area today resulting in high rain chances along with
thunderstorms. An isolated severe storm is possible with strong
winds the primary concern although an isolated tornado cannot be
totally ruled out.

One to two inch rainfall totals will create ponding of water on
roadways and localized minor flooding.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Several additional upper level systems will move through during
the extended period including the weekend resulting in a very wet
period. Total rainfall could reach 3 to 4 inches over portions of
north Georgia this week with some minor flooding likely.
Thunderstorms are also possible on Sunday Afternoon although
severe storms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Feb 7, 7:34 AM EST, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
734 AM EST WED FEB 7 2018

GAZ041-042-071300-
Haralson GA-Carroll GA-
734 AM EST WED FEB 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARALSON AND CARROLL
COUNTIES UNTIL 800 AM EST...

At 734 AM EST...National Weather Service doppler radar indicated a
strong thunderstorm near Mount Zion, or 11 miles west of
Carrollton...moving east at 40 mph.

  HAZARD...40 to 50 mph wind and enhanced risk of a brief tornado.

  IMPACT...While winds should result in minor damage to tree limbs
           and blowing around of light...unsecured objects...this
           storm has also exhibited localized rotation. A brief
           tornado could quickly form.

Some locations in the path of this storm include
Carrollton, Buchanan, Villa Rica, Bremen, Temple, Tallapoosa, Bowdon,
Mount Zion, Waco, Bowdon Junction, Tyus, Seaton Lake, Clem, Abilene,
Draketown, John Tanner State Park, Lowell and Treasure Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3385 8504 3381 8504 3379 8494 3374 8490
      3373 8490 3373 8491 3372 8490 3361 8490
      3347 8495 3346 8530 3377 8536
TIME...MOT...LOC 1234Z 254DEG 37KT 3363 8526

WIND...50MPH

The radar

The Atlanta radar (KFFC), 68 km away, was scanning. The volume nearest the first event began at 12:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 tornado. Local standard time, as filed.

Tornado, Haralson

When
February 7, 7:43 AM EST to 7:45 AM EST
Where
Haralson County, 0.54 mi WSW of Bremen to 0.72 mi NE of Bremen
Rating
EF0
Path length
1.25 mi
Path width
250 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
33.718, -85.159

A National Weather Service survey team found that an EF0 tornado with maximum wind speeds of 85 MPH and a maximum path width of 250 yards touched down on the west side of Bremen north of Tallapoosa Street between Ayers Street and Sewell Road. The tornado then moved northeast paralleling Tallapoosa Street. On Kaiser Street, multiple large trees were snapped near their base or uprooted, including one that fell onto a duplex causing substantial damage to the roof, walls, a carport and two nearby vehicles. The tornado continued northeast, snapping and uprooting several more trees between Church Street and Gordon Street. The tornado dissipated around the intersection of Pine Street and the Bryan Street Bypass. [02/07/18: Tornado #1, County #1/1, EF-0, Haralson, 2018:001].

Thunderstorm Wind, Heard

When
February 7, 8:58 AM EST to 9:08 AM EST
Where
Heard County, 2.99 mi ENE of Roosterville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.419, -85.133

The Heard County Emergency Manager reported multiple trees blown down along Huff Road.

Tornado, Heard

When
February 7, 9:03 AM EST to 9:08 AM EST
Where
Heard County, 1.17 mi ESE of O Neals Xrds to 1.11 mi ENE of Aubrey
Rating
EF1
Path length
5.29 mi
Path width
250 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
33.192, -85.203

A National Weather Service survey team found that an EF1 tornado with maximum wind speeds of 95 MPH and a maximum path width of 250 yards touched down along Butler Road in southwest Heard County just east of Whitewater Creek. The tornado moved east northeast, crossing Victory Road uprooting and snapping around a dozen trees. The tornado then continued east northeast crossing just north of the intersection of Highway 219 and Victory Road. On Boggus Road just north of Noles Road, dozens of trees were snapped or uprooted. The highest wind speeds for this tornado were estimated here at 95 mph. The tornado then moved eastward before ending just north of the intersection of Bevis Road and Brush Creek Road. [02/07/18: Tornado #2, County #1/1, EF-1, Heard, 2018:002].

Thunderstorm Wind, Harris

When
February 7, 10:15 AM EST to 10:25 AM EST
Where
Harris County, 0.5 mi SE of Whitesville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.814, -85.025

The Harris County Emergency Manager reported a tree blown down at the intersection of Highway 219 and Hopewell Church Road.

Thunderstorm Wind, Newton

When
February 7, 10:15 AM EST to 10:20 AM EST
Where
Newton County, Almon
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
33.620, -83.930

The Georgia Department of Transportation reported a large tree blown down onto Interstate Highway 20 west of Covington blocking all lanes on one side of the highway.

Tornado, Talbot

When
February 7, 11:10 AM EST to 11:14 AM EST
Where
Talbot County, 2.05 mi E of Brownsand to 0.94 mi E of Junction City
Rating
EF0
Path length
3.7 mi
Path width
200 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
32.604, -84.515

A National Weather Service survey team found that an EF0 tornado with maximum wind speeds of 85 MPH and a maximum path width of 200 yards touched down west of Junction City near the intersection of Carlyle Road and South Taylor Road where a few|small softwood trees were snapped or uprooted. The tornado moved east northeast snapping or uprooting about 15 to 20 small softwood trees just west of the intersection of Highway 96 and Highway 90. As the tornado entered Junction City, some siding was |removed from a small pole barn on Rock Church Road, and additional small trees were snapped. The tornado then turned southeast and moved across Junction City snapping |15 to 20 more trees along Broadwood Circle before ending. [02/07/18: Tornado #3, County #1/1, EF-0, Talbot, 2018:003].

Thunderstorm Wind, Dodge

When
February 7, 1:02 PM EST to 1:15 PM EST
Where
Dodge County, 1.56 mi SSW of Rowland
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
32.408, -83.176

A trained spotter reported multiple trees and power lines blown down in the 1500 block of the Chester-Cochran Highway.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyThe tornado archive for Georgia, 2018Warnings in Georgia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737557, 737565, 737559, 737567, 737569, 737564, 737570.